Alert archive / Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 71, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 20, 2009, 7:36 AM EDT for 5 counties in Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2009, 7:36 AM EDT (11:36 UTC)
- Expired
- Jul 20, 2009, 11:55 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Botetourt County, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 11:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 7:37 AM EDT | FLASH FLOOD | Roanoke, VA | WILEY DR. CLOSED BY FLOODING |
| Jul 20, 8:38 AM EDT | FLASH FLOOD | Roanoke, VA | CREEK FLOODED A PART OF DEYERLE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 11.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 201136
FFWRNK
VAC023-067-161-770-775-201730-
/O.NEW.KRNK.FF.W.0071.090720T1136Z-090720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
736 AM EDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTH CENTRAL FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
CITY OF SALEM IN WEST CENTRAL VIRGINIA
CITY OF ROANOKE IN WEST CENTRAL VIRGINIA
SOUTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 130 PM EDT.
* AT 732 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS...
VINTON...ROANOKE AIRPORT...GLENVAR...CATAWBA...BRADSHAW...
LAYMANTOWN...DALEVILLE...CLOVERDALE...ROANOKE AND SALEM CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE
WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
&&
LAT...LON 3733 7981 3732 7984 3725 7985 3709 7994
3717 8002 3711 8017 3717 8019 3723 8019
3726 8022 3733 8024 3747 7998
$$
AMS2 follow-up statements
000
WGUS71 KRNK 201243
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 AM EDT MON JUL 20 2009
VAC023-067-161-770-775-201730-
/O.CON.KRNK.FF.W.0071.000000T0000Z-090720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-CITY OF SALEM VA-CITY OF ROANOKE VA-BOTETOURT VA-
ROANOKE VA-
843 AM EDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM EDT FOR THE
CITY OF ROANOKE...THE CITY OF SALEM... ROANOKE...SOUTHWESTERN
BOTETOURT AND NORTHWESTERN FRANKLIN COUNTIES...
AT 842 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE ANOTHER THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL MOVE
OVER THE WARNED AREA FROM THE SOUTH.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HOLLINS...
VINTON...ROANOKE AIRPORT...GLENVAR...CATAWBA...BRADSHAW...
LAYMANTOWN...DALEVILLE...CLOVERDALE...ROANOKE AND SALEM CITY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF AN INCH IS POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3733 7981 3732 7984 3725 7985 3709 7994
3717 8002 3711 8017 3717 8019 3723 8019
3726 8022 3733 8024 3747 7998
$$
RCS000
WGUS71 KRNK 201555
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1155 AM EDT MON JUL 20 2009
VAC023-067-161-770-775-201604-
/O.CAN.KRNK.FF.W.0071.000000T0000Z-090720T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FRANKLIN VA-CITY OF SALEM VA-CITY OF ROANOKE VA-BOTETOURT VA-
ROANOKE VA-
1155 AM EDT MON JUL 20 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR
ROANOKE...SOUTHWESTERN BOTETOURT AND NORTHWESTERN FRANKLIN
COUNTIES...TO INCLUDED THE CITY OF ROANOKE AND THE CITY OF SALEM...
FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.
LAT...LON 3733 7981 3732 7984 3725 7985 3709 7994
3717 8002 3711 8017 3717 8019 3723 8019
3726 8022 3733 8024 3747 7998
$$
RCSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 5:39 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Jul 20, 5:39 AM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 539 AM EDT MON JUL 20 2009 .SYNOPSIS... A SLOW MOVING UPPER DISTURBANCE ALONG THE WILL REMAIN IN THE TENNESSEE AND OHIO VALLEY TODAY AND TOMORROW. A STATIONARY FRONT WILL REMAIN ALONG THE ATLANTIC COAST THROUGH MIDWEEK...BEFORE WASHING OUT. WEAK HIGH PRESSURE SETTLES ACROSS THE MIDDLE ATLANTIC FOR THE REMAINDER OF THE WORK WEEK. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 00Z SOUNDINGS STARTED OUT WITH A DEEP LAYER OF DRY AIR AT MID LEVELS. BUT EVEN THOUGH BUFKIT IS SHOWING THE AIRMASS SHOULD NOT BE SATURATED YET...OBVIOUSLY THE COLUMN HAS MOISTENED ENOUGH FOR SHOWERS. MSAS ANALYSIS IS SHOWING LIFTED INDEX VALUES INCREASING OVER MUCH OF THE COUNTY WARNING AREA AND TO THE WEST...BUT STILL HAS AN AXIS OF MORE UNSTABLE AIR INTO CENTRAL AND SOUTHEAST VIRGINIA. EXPECT THE PRECIPITATION IN THAT REGION TO HOLD TOGETHER WELL THROUGH BUCKINGHAM COUNTY. CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF NORTHWEST NORTH CAROLINA AND ALONG THE SOUTHERN BLUE RIDGE AT ABOUT 25 KNOTS. HAVE EXPANDED THE CHANCE OF RAIN NORTH OF THE PRECIPITATION THROUGH 12Z THIS MORNING. && .SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/... STRONG SHORT WAVE HAS DUG INTO THE TENNESSEE VALLEY AND IS ROUNDING THE BASED OF THE DEEP TROF AT 06Z. MODELS HAVE THE SHORT WAVE SLIGHTLY FILLING AND MOVING NORTHEAST THE NEXT 24 HOURS. NO SIGNIFICANT PRESSURE FALLS AT THE SURFACE DESPITE THE BAROCLINIC LEAF SEEN DEVELOPING ON THE SATELLITE LOOPS. BUT COASTAL TROF SHARPENS DURING THAT TIME FRAME AND WITH A SURFACE HIGH OVER NEW YORK AND PRECIPITATION BECOMING MORE WIDESPREAD...FAIRLY STRONG INSITU/CLASSIC TYPE WEDGE FOR THIS TIME OF YEAR WILL FORM AND HOLD THROUGH TONIGHT. BY 12Z TUESDAY THE STRONGEST ISENTROPIC LIFT AND BEST INFLOW OFF THE ATLANTIC HAS SHIFTED NORTH OF THE COUNTY WARNING AREA BUT BEFORE THEN RAINFALL AMOUNTS...ESPECIALLY BETWEEN 18Z TODAY AND 06Z TONIGHT...WILL BE ENHANCES ALONG AND EAST OF THE BLUE RIDGE. WILL BE INCREASING THE PROBABILITY OF RAIN FOR MOST OF THE FORECAST AREA TODAY AND TONIGHT. WILL BE LOWERING MAXIMUM TEMPERATURES TODAY...CLOSER TO OR SLIGHTLY BELOW MAV GUIDANCE. LITTLE ADJUSTMENT PLANNED FOR LOWS TONIGHT. EASTERLY FLOW PROVIDING LLVL MOISTURE WILL COMBINE WITH RELATIVELY COOL AIR ALOFT...THANKS TO THE UPPER DISTURBANCE IN THE OHIO VALLEY...TO PRODUCE MORE SHOWERS AND STORMS ON TUESDAY. AS A THUMB RIDGE BUILDS INTO SE CANADA...THIS FEATURE WILL BE GONE BY WEDNESDAY. THE RESULTING WAA ALOFT/SOUTHERLY WINDS MAY KEEP DEVELOPMENT ON WEDNESDAY LESS THAN THE MONDAY/TUESDAY TIMEFRAME...BUT THE CHC OF SHWS AND A FEW STORMS REMAINS. NEGATIVELY TILTED TROUGH THROUGH THE UPPER MIDWEST ALLOWS MORE UPPER AIR DISTURBANCES TO ARRIVE ACROSS THE WESTERN HALF OF THE CWA THROUGH THURSDAY. && .LONG TERM /FRIDAY THROUGH SUNDAY/... MODELS LAST WEEK WERE TRYING TO EDGE AN UPPER LEVEL RIDGE INTO THE SOUTHEAST CONUS FROM THE WESTERN ATLANTIC. IT APPEARS NOW...THAT THIS RIDGE WILL REMAIN TO THE EAST WITH ANOTHER TROUGH MOVING ACROSS THE MID WEST. THIS TROUGH WILL PUSH THE SURFACE RIDGE OVER THE AREA TO THE EAST WITH A RETURN OF SOUTHWESTERLY FLOW ON WEDNESDAY. A WAVE ASSOCIATED WITH THIS TROUGH WILL BRING SHOWERS BACK INTO THE REGION ON THURSDAY. ANOTHER INSITU WEDGE COULD FORM OVER THE AREA WITH A SECONDARY LOW FORMING OVER THE SOUTHEAST USA LATE IN THE WEEK. THIS WILL KEEP THE AREA WET/DAMP INTO FRIDAY NIGHT. A FRONT MOVING INTO THE OHIO VALLEY ON SATURDAY MAY KICK THIS LIGHT PRECIP TO THE EAST...THEN IT IS BACK TO A MORE SUMMER-LIKE PATTERN OF AFTERNOON SHOWERS AND THUNDERSTORMS UNTIL THE FRONT PASSES TO THE EAST EARLY NEXT WEEK. TEMPERATURES WILL MODERATE BACK TOWARDS NORMAL BY NEXT WEEKEND. UNTIL THEN...EXPECTED TEMPERATURES TO RUN 5-10F BELOW NORMAL. && .AVIATION /10Z MONDAY THROUGH FRIDAY/... SHOWERS AND ISOLATED THUNDERSTORMS ARE MOVING NORTH THROUGH NORTH CAROLINA AND VIRGINIA ONT HE EAST SIDE OF A DEEP UPPER TROF. EXPECT THE SHOWERS IN SOUTHEAST WEST VIRGINIA TO MOVE OUT OF THE REGION BY 08Z. THE SHOWERS IN NORTHWEST NORTH CAROLINA ARE MOVING INTO MORE STABLE AIR SO THEY ARE EXPECTED TO DISSIPATE BY 08Z. THE SHOWERS AND THUNDERSTORMS IN NORTH CENTRAL NORTH CAROLINA ARE EXPECTED TO TRACK TOWARD WASHINGTON D.C. ALONG AN AXIS OF UNSTABLE AIR. THIS WOULD KEEP THEM EAST OF LYH AND DAN. CUT OUT THE MVFR FOG IN ALL BUT LWB FOR THE REST OF THE NIGHT SINCE CLOUD COVER IS PREVENTING TEMPERATURES FROM DROPPING MUCH MORE BEFORE 12Z. EAST TO SOUTHEAST FLOW CONTINUES INTO FRIDAY...SO EXPECT A CHANCE OF SHOWERS EVERYDAY...WITH POTENTIAL FOR LOWER CIGS/VSBYS ALONG AND EAST OF THE BLUE RIDGE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM/WP NEAR TERM...AMS SHORT TERM...AMS/KM LONG TERM...RCS AVIATION...AMS/WP
Hazardous weather outlook, Jul 20, 6:34 AM EDT, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 634 AM EDT MON JUL 20 2009 NCZ001>004-018>020-VAZ013>017-022>024-032>035-043-211045- ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY- 634 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER EXPECT A PROLONGED PERIOD OF SHOWERS AND THUNDERSTORMS. THE THREAT OF HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING WILL INCREASE THROUGHOUT THE DAY AND INTO THE EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ005-006-VAZ007-009>012-018>020-044>047-058-059-WVZ042>045-211045- ROCKINGHAM-CASWELL-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-CRAIG- ALLEGHANY VA-BATH-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 634 AM EDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 4:47 AM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT MON JUL 20 2009
NCZ003-004-VAZ014-017-032-033-200945-
FLOYD VA-FRANKLIN VA-MONTGOMERY VA-PATRICK VA-STOKES NC-SURRY NC-
447 AM EDT MON JUL 20 2009
...STRONG THUNDERSTORMS WILL AFFECT FLOYD...FRANKLIN...MONTGOMERY...
PATRICK...STOKES AND SURRY COUNTIES...
AT 443 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF FLOYD TO KING...MOVING NORTH AT 10 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR BUFFALO RIDGE AROUND 450 AM...PILOT
MOUNTAIN AROUND 510 AM...CHECK AROUND 520 AM...AND COLLINSTOWN
AROUND 530 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3626 8051 3722 8035 3718 8018 3711 8017
3713 8014 3712 8013 3716 8009 3713 7994
3679 8005 3679 8007 3677 8009 3670 8008
3625 8021
EXPERIMENTAL
AMSSpecial weather statement, Jul 20, 6:00 AM EDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
600 AM EDT MON JUL 20 2009
NCZ003-004-020-VAZ014-016>018-022-023-032>034-043-201100-
BEDFORD VA-BOTETOURT VA-CARROLL VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
HENRY VA-MONTGOMERY VA-PATRICK VA-ROANOKE VA-STOKES NC-SURRY NC-
YADKIN NC-
600 AM EDT MON JUL 20 2009
...STRONG THUNDERSTORMS WILL AFFECT BEDFORD...BOTETOURT...CARROLL...
CITY OF BEDFORD...CITY OF ROANOKE...CITY OF SALEM...CRAIG...FLOYD...
FRANKLIN...HENRY...MONTGOMERY...PATRICK...ROANOKE...STOKES...SURRY
AND YADKIN COUNTIES...
AT 559 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
SOUTH OF TROUTVILLE TO YADKINVILLE...MOVING NORTHEAST AT 20 MPH.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
THESE STORMS WILL BE NEAR NACE AROUND 615 AM...FINCASTLE AROUND 630
AM...SPRINGWOOD AROUND 645 AM AND STUART AROUND 700 AM.
STAY INSIDE AND AWAY FROM WINDOWS UNTIL THE STORMS PASS.
LAT...LON 3605 8088 3611 8088 3761 8016 3766 8002
3758 7957 3754 7951 3755 7940 3625 8024
3625 8045 3612 8044 3609 8050 3605 8050
EXPERIMENTAL
AMSSpecial weather statement, Jul 20, 7:30 AM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
730 AM EDT MON JUL 20 2009
VAZ022-023-201200-
BOTETOURT VA-ROANOKE VA-
730 AM EDT MON JUL 20 2009
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT...CITY OF ROANOKE...
CITY OF SALEM AND ROANOKE COUNTIES...
AT 729 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ROANOKE...
MOVING NORTH AT 20 MPH.
THIS STORM WILL PRODUCE HAIL UP TO DIME SIZE. VERY HEAVY RAIN WILL
FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR HOLLINS AROUND 735 AM...CLOVERDALE AROUND 740
AM...BLUE RIDGE AROUND 745 AM AND DALEVILLE AROUND 750 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3741 7979 3740 7981 3739 7980 3732 7982
3732 7984 3725 7985 3722 7986 3725 8008
3744 8002
EXPERIMENTAL
AMSLocal storm report, Jul 20, 7:35 AM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
735 AM EDT MON JUL 20 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 AM HAIL HOLLINS 37.34N 79.95W
07/20/2009 E1.00 INCH ROANOKE VA TRAINED SPOTTER
SPOTTER REPORTED PENNY TO QUARTER SIZE HAIL.
&&
MCThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 4:47 AM EDT | Special Weather Statement | RNK | Floyd, Patrick | 58 min |
| Jul 20, 6:00 AM EDT | Special Weather Statement | RNK | Botetourt, Floyd, Franklin, Patrick, Roanoke, City of Roanoke and 1 more | 60 min |
| Jul 20, 6:47 AM EDT | Flash Flood Warning | RNK | Floyd, Franklin, Patrick | 5 hr |
| Jul 20, 7:30 AM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 30 min |
| Jul 20, 8:24 AM EDT | Special Weather Statement | RNK | Bedford | 51 min |
| Jul 20, 9:27 AM EDT | Flash Flood Watch | RNK | Alleghany, Amherst, Appomattox, Bath, Bedford, Bland and 29 more | 12 hr |
| Jul 20, 9:38 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 67 min |
| Jul 20, 10:45 AM EDT | Flash Flood Warning | RNK | Carroll, Patrick | 6 hr |
| Jul 20, 10:58 AM EDT | Special Weather Statement | RNK | Appomattox, Campbell, City of Lynchburg | 62 min |
| Jul 20, 11:27 AM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell | 63 min |
| Jul 20, 12:23 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham | 52 min |
| Jul 20, 1:15 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell, Charlotte | 6 hr |
| Jul 20, 2:04 PM EDT | Special Weather Statement | RNK | Smyth | 41 min |
Nearby
Flash Flood Warnings in Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.